Alert archive / Alabama / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 497, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Sep 23, 2000, 5:20 PM CDT for Blount County, Alabama. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 23, 2000, 5:20 PM CDT (22:20 UTC)
- Expired
- Sep 23, 2000, 5:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Blount County, AL
The radar
The Birmingham radar (KBMX), 92 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 5:24 PM CDT | Hail 0.75 | Cleveland, AL | Dime size hail was reported in Cleveland and in few other locations in central Blount County. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 460 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 559 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 232221 SVRBHM ALC009-232245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 520 PM CDT SAT SEP 23 2000 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BLOUNT COUNTY IN CENTRAL ALABAMA * UNTIL 545 PM CDT * AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM CLEVELAND TO 18 MILES SOUTHWEST OF CLEVELAND...MOVING EAST AT 20 MPH. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...LOCUST FORK... AND ONEONTA. STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 2:44 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Sep 23, 2:44 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 244 PM CDT SAT SEP 23 2000 H5 S/WV MOVING ACROSS THE TN VLY AT THE PRESENT TIME. THIS FEATURE WILL SHIFT EAST OF THE AREA LATER THIS EVE. FOR TNGT WILL CARRY SCT SHWRS/TSTMS ACROSS THE EXTREME NORTH AND SMALL POPS ELSEWHERE. MOIST...UNSTABLE AIR MASS ACROSS THE AREA ON SUNDAY AND ANOTHER IMPULSE WILL MOVE INTO THE EXTREME NORTH BY MID DAY. GIVEN HIGH PRECIP. WATER EXPECT SCT SHWRS/TSTMS ONCE AGAIN DURING THE PEAK HEATING HOURS WITH HIGHEST POPS ACROSS THE NORTH. FRONTAL BOUNDARY APPROACHES THE AREA FROM THE NW SUNDAY NIGHT AND MODELS DEPICT IMPRESSIVE LIFT ACROSS THE AREA. WITH THE AIR MASS CONTINUNG TO DESTABILIZE AND MOISTURE CONVERGENCE INCREASING WILL GO WITH LIKELY POPS ACROSS MUCH OF THE AREA. NUMEROUS SHOWERS AND TSTMS ACROSS THE ENTIRE AREA ON MONDAY AS COLD FRONT ENTERS TN VLY NEAR 12Z MON AND THEN EXITS THE SE SECTIONS OF THE AREA LATER MON NITE. SPC HAS THE NW SECTIONS OF THE AREA OUTLOOKED FOR PSBL SVR TSTMS MAINLY SUN NITE BUT WILL WAIT FOR LATER RUNS BEFORE INCLUDING IN THE FORECAST. ONCE AGAIN WILL USE A BLEND OF THE FWC/FAN TEMPS. HSV 70/84/69/78 4577 BHM 703/87/71/79 2477 MGM 70/90/72/83 2347 .BHM...NONE.
In the hours before
Special weather statement, Sep 23, 1:30 PM CDT, 3 hours 50 minutes before
ALZ001>038-040>050-232130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT SAT SEP 23 2000 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. ABUNDANT MOISTURE LEFT OVER FROM TROPICAL STORM HELENE WILL REMAIN OVER NORTH AND CENTRAL ALABAMA THROUGH SUNDAY. A COLD FRONT IS SLOWLY MOVING THROUGH THE PLAINS STATES...AND WILL NOT INFLUENCE OUR WEATHER UNTIL SUNDAY NIGHT. A VERY MOIST AND UNSTABLE AIRMASS IS IN PLACE OVER ALABAMA. A SERIES OF WEAK IMPULSES WILL MOVE ACROSS US...RESULTING IN SCATTERED SHOWERS WITH OCCASIONAL THUNDERSTORMS FOR NORTH AND WEST ALABAMA THIS AFTERNOON AND INTO TONIGHT. THE REMAINDER OF THE AREA WILL SEE ISOLATED SHOWERS AND THUNDERSTORMS. NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED...AND ACTIVATION OF ALABAMA STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 5:14 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 31 min |
| Sep 23, 5:40 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 50 min |
| Sep 23, 6:01 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 29 min |
| Sep 23, 6:11 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 49 min |
| Sep 23, 6:25 PM CDT | Tornado Warning | BMX | Calhoun, St. Clair, Talladega | 35 min |
| Sep 23, 6:59 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Talladega | 46 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.